Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Substance Use and HIVSubstance Use and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


One couple's concerns about lube and the impact of ecstasy on CD4s
Aug 14, 2011

I was diagnosed with HIV last October and with my current CD4 volume (1161) and % (28.4) I am not taking treatment. My partner was recently diagnosed with HIV that he probably had for long time and he will be starting treatment now as his CD4 are 223 and % is 12. We have been having unprotected sex. Question (as stupid as it can be): does lube act as a "barrier" against over infection/contamination?. Other question: We have a very healthy life (regular and good diet meals, regular sleep, gym, etc...) but we occasionally take ecstasy. Does ecstasy impact the CD4 level and % and the virus load? Many thanks for your answer, kind regards.

Response from Dr. Fawcett

There are no stupid questions! Lube does not act as any kind of barrier against the virus. There are some hopeful trials underway utilizing microbicides, but there are not yet products on the market. You can find more information about developments at the International Rectal Microbicide Advocates website. Each couple needs to have a frank discussion about their sexual practices and consider factors such as monogamy and co-occuring conditions. Consult with your physician, keep leading that healthy life style, and communicate openly and frequently with each other.

Now, about ecstasy. Recent research has investigated its negative impact on immune system functioning. While that isn't well understood, we do know that ecstasy doesn't mix well with certain HIV medications. For example, Atripla (which contains efavirenz) can cause significant psychiatric symptoms which can be aggravated by ecstasy. Other common HIV drugs (including Norvir) are processed by the same pathways as ecstasy, which can result in excess blood levels of ecstasy. Finally, the use of these drugs is frequently accompanied by inconsistent adherence to medication regimens and safer sex practices. I would steer clear of ecstasy.

-David



Previous
CD4 not increasing
Next
Atripla and Rush Poppers

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement